[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.157.19.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Quick Uptakes
October 28, 1998

. . . and Preventing Liver Damage

Author Affiliations
 

Not Available

Not Available

JAMA. 1998;280(16):1393. doi:10.1001/jama.280.16.1393-JQU80007-4-1

Even low doses of over-the-counter ibuprofen can cause liver damage in patients with hepatitis C, according to a recent study. As a result, patients with the joint pain that often accompanies the disease should take low doses of acetaminophen instead.

"Many physicians don't want to prescribe [acetaminophen] because it has a reputation for causing liver damage," said Thomas Riley III, MD, director of the liver transplant program at the Milton S. Hershey Medical Center of Penn State Geisinger Health System. But as long as acetaminophen is prescribed in low doses, Riley called it "definitely the best treatment." He said patients with hepatitis C could safely take about 2 g of acetaminophen per day to relieve joint pain.

First Page Preview View Large
First page PDF preview
First page PDF preview
×